High Dose Naloxone: Is it evidence based?

by
|
Reading Time: 3 minutes
Simon Taxel NRP, BA
Simon Taxel NRP, BA

Simon is a paramedic, crew chief, and public safety diver with the Pittsburgh Bureau of EMS. He also serves as a medical specialist on Pennsylvania USAR Strike Team 1, a contributing author for a variety of EMS platforms, a public speaker, and a harm reduction advocate.

The Pre-brief

The United States is currently experiencing a pandemic of illicit drug related overdose, death, and associated sequelae.  In 2019, there were 70,630 recorded overdose deaths and 70.6% of those involved opioids according to the CDC. The majority of the opioid related deaths involved a synthetic opioid such as fentanyl or one of its many analogs. While data is not yet available, many predict that the mortality and morbidity from opioid related overdose will be even higher in 2020 for a variety of reasons.  In response to this growing crisis there is a desperate rush to develop medication and treatment modalities to save lives.  One of those is the newly approved high dose naloxone intranasal spray KLOXXADO™ which received FDA approval on April 30, 2021. This product delivers 8mg of IN naloxone in a single dose.

But is it evidence based?

Fentanyl, carfentanil, and numerous other fentanyl analogs have become ubiquitous in the illicit drug supply in the United States. They tend to be extremely potent at very low volume, and relatively easy to produce in clandestine labs which make them an ideal product for narco traffickers.  The illicit and unregulated nature of their production has flooded the market with a product whose potency and effect is incredibly variable.  This increases the risk and harm associated with their use substantially and is thought to be a primary contributing factor in the explosion of mortality and morbidity that has been recorded over recent years.  

For decades the primary treatment for opioid overdose has been naloxone. Naloxone is an opioid antagonist with a very high binding affinity to opioid receptors and will rapidly reverse the respiratory depression and altered mental status that is associated with opioid toxicity.   In recent years, naloxone has become widely available in the community and has undoubtedly saved numerous lives. It is currently available in a variety of formulations and doses including intranasal atomizers, intramuscular autoinjectors, prefilled syringes, and standard medication vials.  Low barrier access to this medication for anyone that is at risk for opioid related overdose is an important harm reduction strategy that should be embraced by the medical community at large.  For trained rescuers naloxone is just one part of a treatment paradigm that also includes BLS airway management, ventilation, oxygenation, and monitoring.  The majority of opioid overdoses, can be reversed using 0.4mg of IV naloxone or 2mg of IN naloxone when administered in conjunction with PPV and 100% oxygen.  When higher doses of naloxone are administered the incidence of adverse events including seizures, agitation, vomiting, pulmonary edema, and precipitated opioid withdrawal increase substantially.

The significant potency at low volumes associated with fentanyl and its analogs is well documented and the belief that increased doses of naloxone are required to reverse associated overdoses has become pervasive.  There are numerous anecdotal reports of patients requiring 8, 10, or even 12 mg of naloxone to reverse these events.  However there is a paucity of evidence based data to validate these claims.  In fact there are no published human studies at all.  The best evidence that is currently available is a study from 2012 that examined the effectiveness of naloxone on beagles after the administration of transdermal fentanyl patches

This study noted that while low doses worked, higher doses of naloxone were more effective at relieving symptoms of opioid toxicity. Take note, the authors examined sedation, body temperature, and heart rate not respiratory status which is the primary driver of the treatment methodology for trained rescuers. 

In many cases when patients experience ongoing altered mental status and respiratory depression after the administration of naloxone it is found to be associated with other Factors including coingestion of other substance like alcohol and benzodiazepines, anoxic brain injuries, hypothermia, hyperkalemia, and or rhabdomyolysis. For this patient cohort, their symptoms will not resolve with naloxone, regardless of the amount that is administered, and they will require ongoing evaluation and care at the hospital. 

In the clinical setting, the safest and most effective strategy is to use judicious amounts of naloxone in conjunction with a comprehensive treatment plan that includes appropriate airway management, ventilation, oxygenation, resuscitation, assessment, and monitoring.  There is little to no evidence to support the use of high dose naloxone by trained rescuers, especially in the absence of strong evidence that validates its need. 

The Debrief

  • Naloxone administration is one part of a comprehensive treatment strategy when a patient is suffering from opioid overdose.
  • While fentanyl and its analogs are extremely potent, there is little to no evidence to validate the claim that high-dose naloxone is useful in the clinical setting.   
  • If a patient’s altered mental status and respiratory depression are persistent after the administration of naloxone then medical providers should have a high index of suspicion for additional complicating conditions such as polysubstance ingestion, as well as cardiac, pulmonary, or CNS pathologies.

Share:

More Posts

Related Posts

0
Would love your thoughts, please comment.x
()
x